Xtandi failing, what now????

I have been on Xtandi for 8 months for bone mets and in the last 3 weeks I started

with terrible pain all on my left side- lower back, shoulder and left knee and leg. . I also have weakness in

my left arm and my left leg. My leg has also gotten so thin. PSA has risen slowly- now 35 but my doctor told me not to be concerned about the PSA. I am on a trial and I will have scans this week and hopefully find out what's going on. My gut feeling is that the Xtandi has stopped working and my symptoms are frightening the hell out of me. Hopefully something else with stop what I think is progression of the cancer. Have been taking 600 mg of Ibuprofen every 4-6 hours and I do not want to take a narcotic. Any suggestions for the pain? What do I do now? Help, please!

22 Replies

oldestnewest
  • Best next step is probably Xfigo. 2 nd best is Zytiga

    Joel

  • Also. Check into your BRACA status

  • Hang on buddy. All I think each day is KICK CANCER'S ASS ! I hate it and will never bow !!!!

  • take the Norco for pain, forget about what's a narcotic or not, we are in a whole different game now, all I can say it that six months ago I had a lot of pain in my chest and ribs, hell I thought I had just a muscle strain, I thought I pulled a muscle, so I started treating myself as if it was muscle strain, even the doctors didn't say a word, then.... my psa was rising and my zytiga / xtandi stopped working so the next standard treatment in line is CHEMO,

    I started CHEMO and immediately the pain went away, then a light bulb went on !!! the pain was due to bone mets, I had to find out for myself, pisses me off, we know these doctors see a hundred patients like us and they don't tell you what's coming next, so I would guess that if you take some taxotere CHEMO your pain will go away, that is a big relief, the down side is, well there is a lot of down side here, CHEMO is not a cure and it only works for a year or two, what else we got to do but fight, fight , fight.

    don't give up, keep going!

  • I agree with starting chemo. I have not done Xfigo yet so I don't have any opinion on that. I've done chemo as my first treatment, along with Lupron, so I can talk about my experience with that. Two things that I'd like to share here. We all need to exercise and try to keep fit in order to tolerate all of our treatments that we take. Also I like to take my treatments early on when my body is strong enough to take the side effects from these medications and treatments. Today , 5 years after my diagnosis, I am , knock on wood, undetectable with a PSA of less than .02. Today I am still on Lupron, Zytiga and Xtandi and a couple other medications. So far it's working for me, thank God.

  • I wasn't having pain when Xtandi failed, or Zytiga before that. My next step was docetaxel which worked for nearly a year. I took a couple of months off after 30 weeks on chemo and started to have some pain, but that went away as soon as the chemo restarted. I have a prescription fir morphine, but have not used it. I'm trying bipolar androgen therapy at the moment, but now have pain, so I'm worried this isn't the solution. We may try Xtandi again when I meet with onc again in a bit over 2 weeks (after new scans).

    Wishing you good luck!

  • Has XOFIGO been mentioned? We had to ask our oncologist for a referral to vanderbilt cancer center to receive xofigo. In other words- we had to be our own advocate.

  • He will finish XOFIGO INARCHING. I have noticed on the comments - that most have received Chemo - then XOFIGO - not his case. He remains on Zitiga along with XOFIGO - his psa climbed from 16 to 42 to 54 to 74. SEPT to nov. Dropped to 44 after back on Zitiga but is up to 54 at end of dec. however, he is in no pain & goes about our life. We are amazed at his level of "OK". I am scared at a very deep level. Should just be thankful. This support has been good for me. Thank you. Again he is a very young 82.

  • Xofigo can be given both before and after chemotherapy. Actually, there seems to be a move to give it earlier. This also a trial that is evaluating the possibility of repeating the treatment.

    Joel

  • Talked with onc about xofigo previously, and he said not to go there if I didn't have pain. Since I have remained pain free until last week, it hasn't been mentioned by either of us since. As of today, pain is reduced.

  • Our oncologist & radiologist said no to XOFIGO - Dr David Chism, vanderbilt Ingram cancer clinic, immediately prescribed OXFIGO. Thankful we went for second

    Opinion. Please investigate OXFIGO(radium 223)

  • Dr chism oncologist - PROSTATE & urology his speciality

  • I totally agree that WE HAVE TO BE OUR OWN ADVOCATE!!!!!

  • Some folks become immediately constipated from narcotics, so I can understand wanting to avoid them. Cannabis could be helpful.

    What is the range of survival time on chemo? 10 years ago, a UCSF oncologist (whose estimates may well have been conservative) told me there were primary & secondary chemo phases. She said the first would be about 2 years & the second about 1.5 years.

  • Could it be the Xtandi causing the pain and weakness?

    I don't know if chemo for breast cancer is the similar but my friend lived off and on chemo for around 14 years. She lived well over what she was told. She was a beautiful Warrior. She wanted to watch her babies grow up. We all need something to fight for.

    Best wishes on the next step that you decide to take. I hope you re-think the pain meds. You are at a place that you need to re-think I think ;)

    Jackie

  • Hi Jackie,

    Hope you both had a wonderful HOLIDAY SEASON!

    Take care.

    Wilfred

  • Hi Wilfred!!!

    It's great to hear from you! Our Holiday Season was peaceful ;) We are doing well. Hope you are having some fun and doing well also.

    Sending hugs and always good wishes/prayers.

    Most sincere,

    Jackie

  • I was on Xtandi since November 2011 in a trial. PSA went down dramatically until December 2015 when it started to slowly rise. In October 2016 PSA was 62 , in July/August 2016 I started to get severe pain in my Left hip, one of the places my PC had mestastised. I was having trouble walking and was on very strong pain killers to help get through the day. Oncologist said it was time for Plan B and suggested docetaxel. I am on 8 sessions at 21 day intervals, pain in my hip has totally gone. I am no longer on any pain killers, However, I walk a little funny he said this was probably because my body adjusted my gait to reduce the pain, it is not a problem and most people don't see my change. Prior to my 3rd infusion my PSA was down to 23. All good, now had 4 infusions 4 to go. My dose of docetaxel had to be adjusted after the first infusion because of severe reaction and ended up in hospital on a drip for 4 days, but on the 20% reduced dose I haven't really had any problems. I little loss of appetite, bit of a crook taste continually in my mouth and extra fatigue, but more than offsets the pain gone from my hip and the drop in PSA. Hang in there, and good luck.

  • Try Magnesium. When I had bone pain (left side hip area) I took Natural Vitality Calm (brand) every couple of hours. Medical professionals (Nurses) have told me that they have used magnesium for pain. I too avoid drugs and only use them as a last resort. Also, resistance exercises. Although this sounds counter intuitive, exercising worked for me, specifically squats. Currently I do not have bone pain and I exercise 5-6 days a week alternating between cardiovascular (30 minutes on a treadmill) and resistance exercises (Bowflex – squats and arms for about 30 minutes). I’m not promoting weight lifting for everyone, as I consider myself in very good shape, minus the cancer of course. I’m just sharing my experience.

  • try water resistance therapy. These are low impact exercises that will build back muscle tone but not overstress anything. Normally medicare will pay part if you get an Rx from MD.

  • Have you smoked a joint yet? Tried CBD Oil? This isn't taboo anymore. More often than not, you hear of people getting relief. I do have some heavy leg syndrome, I'll call it, from the Lupron and/or Zytiga. But, no pain from the mets I've had for a couple years now.

    I find it totally insane that we will put anything a Phd tells us, in our mouth, and in our veins, and not think twice about where it came from. I hate to tell you, they come from plants. This is grade school stuff. I know that most guys here are older than me, and have a hard and true mindset, but the time comes when you got to look outside the box.

    Peace Joe

  • I am on an xtandi trail also. My PSA went up a little (6.69). I'll have to wait to see what the next PSA shows. I had bone pain in my hip and had external bean radiation before I started on the trail. If the pain / lesions of the bone is just in one spot radiation is what should be the next step. If the pain / lesions are in several places then xofigo would be the way to go.

    If xtandi has stopped working for you then you need to look at other oral drugs that you have not taken yet, i.e. Casodex, Aboratarone, etc.

You may also like...